| Model Number |
N/A |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/19/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Contrast: iodixanol.Telephone number is (b)(4).This device is available for analysis but has not yet been received.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
During an interventional procedure on an atherosclerotic occlusion of the lower extremity in the anterior tibial artery, a 2mm x 15cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was broken as the balloon failed to fill normally, and leakage was noted from the balloon when entering the patient's body for balloon dilatation.The operation was successfully completed by changing to another same device.There was no reported patient injury.The device is expected to be returned for analysis.The 90% occluded lesion was calcified but there was no vessel tortuosity.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.The contrast to saline ration was 1:1.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and there was no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was never in an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.Additional patient and procedural details were requested but were not available.
Additional Manufacturer Narrative
The device was returned and section d9 was updated accordingly.The completed engineering report will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
During an interventional procedure on an atherosclerotic occlusion of the lower extremity in the anterior tibial artery, a 2mm x 15cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter was broken as the balloon failed to fill normally, and leakage was noted from the balloon when entering the patient's body for balloon dilatation.The operation was successfully completed by changing to another same device.There was no reported patient injury.The 90% occluded lesion was calcified but there was no vessel tortuosity.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 1:1.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was never in an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The product was returned for analysis.A non-sterile saber 2mm15cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Three kinks were observed on the body/shaft of the unit approximately at 25.1cm, 59.3cm and 122.7cm from the strain relief.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the middle area of the balloon.Per sem analysis on the balloon leakage observed during the functional test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could have probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82203694 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed via device analysis as a leakage of water was noted during functional analysis.However, the exact cause cannot be determined.Device analysis revealed scratch marks on the balloon surface near the rupture.It is likely vessel characteristics contributed to the reported event as evidenced by the results provided.The balloon material near the rupture appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.The vessel was described as 90% occluded with calcification; it is likely these characteristics contributed to rupture noted upon analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
Additional Manufacturer Narrative
A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.The device was returned but the engineering report is pending and will be submitted within 30 days upon receipt.